Text Size
Smaller
Bigger

I am addicted to benzodiazepenes but my doctors won't taper them because I am on methadone.

answered 12:37 AM EST, Wed January 08, 2014
-- filed under:
anonymous anonymous
I have been on benzodiazepines since about 2007. I started with 2.5 mg of Xanax a day then that got switched to 2mg of clonazepam and 4 mg of lorazepam a day. that got switched to just 2mg of clonazepam a day and I got off of the clonazepam once about 2 years later and my doctor tapered me off in a week. I was in hell. I begged her to help me and she began prescribing it again. 2mg of clonazepam a day. I could sleep and function again. That was the only time (about 3 weeks) that I have not been on benzos. Now I am on 5mg of nitrazepam and 3mg of clonazepam a day and its been like this for at least 4 years and Im so thin I cant gain weight, food tastes different I don't like foods that I used to like.. I get nauseous and get sick very often. I found out I have severe GI disease and Im terrified. Im only 25. Im also on methadone and Im tapering off that at the moment. I know Im addicted to these pills but I don't know what to do about it. I know the right thing is to probably get off of them but I have school and work and coming off methadone is difficult as it is. My doctors refuse to talk to me about changing my benzo doses because Im on methadone. what should I do?

Dr. Stuart Shipko Says...

You have indicated that you are tapering off of methadone at the present time.  I agree with your doctors in this case.  You need to taper off just one drug at a time.  The benzodiazepines and the opiates (like methadone) both act as antagonists to a major stress/anxiety hormone and neurotransmitter called cholecystokinin (CCK).  If you were to taper the benzodiazepines down at the same time that you are tapering the methadone, the results would be unpredictable and possibly very uncomfortable.  Your doctor would not know whether the discomfort related to the methadone or the benzodiazepines.  It is doubtful that your GI problems relate to your use of benzodiazepines, as this would be quite uncommon.  You should focus on the methadone for now, and after stopping it you can then address the benzodiazepines.  Good luck to you.

 
Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Jan 08, 2014

Call Now for
Rehab Options
Insurance Accepted
(Except Medicare)

Join Thousands of Readers

who receive our weekly recovery newsletter.

Anxiety: Featured Experts
All Experts

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.